Format

Send to

Choose Destination
J Thorac Dis. 2014 Dec;6(12):E267-71. doi: 10.3978/j.issn.2072-1439.2014.10.24.

Fatal interstitial lung disease associated with icotinib.

Author information

1
Department of Respiratory Medicine, The First Affiliated Hospital of Guangzhou Medical University, State Key Laboratory of Respiratory Disease (Guangzhou Medical University, China), Guangzhou Institute of Respiratory disease, Guangzhou 510120, China.

Abstract

The most serious, and maybe fatal, yet rare, adverse reaction of gefitinib and erlotinib is drug-associated interstitial lung disease (ILD), which has been often described. However, it has been less well described for icotinib, a similar orally small-molecule tyrosine kinase inhibitor (TKI). The case of a 25-year-old female patient with stage IV lung adenocarcinoma who developed fatal ILD is reported here. She denied chemotherapy, and received palliative treatment with icotinib (125 mg po, three times daily) on March 1, 2013. One month after treatment initiation, the patient complained of continuous dry cough and rapid progressive dyspnea. Forty one days after icotinib treatment, icotinib associated ILD was suspected when the patient became increasingly dyspnoeic despite of treatment of pericardial effusion, left pleural effusion and lower respiratory tract infection, and X-ray computed tomography (CT) of chest revealed multiple effusion shadows and ground-glass opacities in bilateral lungs. Then, icotinib was discontinued and intravenous corticosteroid was started (methylprednisolone 40 mg once daily, about 1 mg per kilogram) respectively. Forty three days after icotinib treatment, the patient died of hypoxic respiratory failure. ILD should be considered as a rare, but often fatal side effect associated with icotinib treatment.

KEYWORDS:

Icotinib; epidermal growth factor receptor (EGFR); interstitial lung disease (ILD); lung cancer; pulmonary toxicity; tyrosine kinase inhibitor (TKI)

Supplemental Content

Full text links

Icon for AME Publishing Company Icon for PubMed Central
Loading ...
Support Center